Virginia, 2011Damaging Winds in Virginia, September 27, 2011
September 27, 2011 · NWS RNK · 2 events in 1 county or zone
An upper level storm system raced northeast in advance of an area of low pressure that was strengthening across Georgia. This feature helped to generate numerous showers and isolated thunderstorms during the course of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system raced northeast in advance of an area of low pressure that was strengthening across Georgia. This feature helped to generate numerous showers and isolated thunderstorms during the course of the day. During the late afternoon, one of these storms increased to severe levels and downed a few trees in Charlotte County. Very moist soil conditions may have contributed to the trees falling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 11:39 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 27, 11:39 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT TUE SEP 27 2011
.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW OVER THE UPPER MIDWEST WILL MAINTAIN A
MOIST SOUTHERLY FLOW ACROSS THE REGION TODAY...AS A WEAK COOL
FRONT MOVES SLOWLY EASTWARD THROUGH THE MOUNTAINS THIS MORNING...
AND THE PIEDMONT THIS AFTERNOON. DRIER AIR WILL FOLLOW THE FRONT
FOR THE MIDDLE OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 940 AM EDT TUESDAY...
KFCX 88D SHOWED A LINE OF SHOWERS AND THUNDERSTORMS MOVING EASTWARD
ACROSS CWA. COLD FRONT IN THE MOUNTAINS THIS MORNING WILL MOVE
EAST OF FORECAST AREA TONIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THERE IS A THREAT
OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON. STRONGER STORMS
COULD BRING DAMAGING WIND GUSTS OR LARGE HAIL...IN ADDITION TO
LOCALLY HEAVY DOWNPOURS. MADE ADJUSTMENTS IN CLOUD COVER...WINDS
AND POPS PER LATEST RADAR AND MODEL TRENDS.
AS OF 345 AM EDT TUESDAY...
SFC FRONT APPEARS TO BE MOVG INTO THE MTNS AT THIS TIME...AS
BLUEFIELD NOW HAS A WEST WIND. THIS FRONT IS MORE OF A DEWPOINT
FRONT THAN A COLD FRONT...WITH DRIER AIR BEHIND IT...AND SFC OBS
SHOW DEWPOINTS DROPPING SHARPLY FURTHER WEST INTO EASTERN KY. AS
THE FRONT MOVES FURTHER EAST EARLY THIS MORNING...IT IS MOVG INTO
A MORE UNSTABLE AIRMASS WITH THE SPC MESO-ANALYSIS SHOWING CAPES
OF GREATER THEN 1500 J/KG. CONVERGENCE AHEAD OF FRONT SHOULD BE
ENOUGH TO GENERATE AT LEAST SCT SHOWERS AND TSTMS...AND RADAR
TRENDS THE PAST HR SHOW MORE SHOWERS DEVELOPING IN THE FOOTHILLS.
I HAVE TRIMMED POPS BACK SUBSTANTIALLY WEST OF THE BLUE
RIDGE...ESPECIALLY AFTER DAYBREAK...BUT KEPT POPS HIGH IN THE
PIEDMONT SINCE MODELS SHOW THE SFC FNT LINGERING THERE MUCH OF THE
DAY. THE SHEAR IS WEAKER THAN YESTERDAY...BUT WITH MORE OF A
SOUTHWEST WIND RATHER THAN SOUTHEAST...I EXPECT MORE SUN AND CAPES
WILL LIKELY BE ABOVE 2000 J/KG. SPC HAS THE AREA FROM LYH AND DAN
EASTWARD IN A SEE TEXT INDICATING A FEW STORMS MAY BECOME STRONG
WITH A THREAT OF DAMAGING WINDS OR LARGE HAIL- WILL INCLUDE A
MENTION IN THE HWO. WITH MORE SUN...HIGHS TODAY SHOULD MAKE IT
INTO THE LOWER 80S IN THE PIEDMONT...WHILE THE MTNS WILL SEE SOME
WEAK COLD ADVECTION KEEPING HIGHS IN THE LOWER TO MID 70S.
THE SFC BOUNDARY SHOULD MOVE JUST EAST OF THE CWA TONIGHT...AND
LOW LEVEL SOUTHWEST FLOW WEAKENS A BIT. WITH CLEARING SKIES...I
EXPECT SOME FOG TO DEVELOP IN AT LEAST THE MTN VALLEYS- POSSIBLY
IN THE PIEDMONT AS WELL. MTN VALLEY FOG HAS BEEN ADDED TO THE
GRIDS. LOWS WILL CONTINUE TO BE MILD FOR THE END OF SEPTEMBER-
RANGING THROUGH THE 50S.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WEAK BOUNDARY WILL BE ALONG THE EASTERN FRINGE OF THE CWA ON
WEDNESDAY. THIS POSITION IS VERY SIMILAR TO ANOTHER WEAK COLD FRONT
WHICH EVENTUALLY DWINDLED ALONG THE PIEDMONT LATE LAST WEEK.
HOWEVER...SURFACE WINDS HAVE MUCH LESS EASTERLY COMPONENT...THEY'RE
PRACTICALLY FROM THE SOUTH...AND SURFACE WINDS WILL ALSO VEER TO THE
WEST AFTER MIDNIGHT INTO THURSDAY MORNING. THEREFORE...NOT EXPECTING
AS MUCH PRECIP WITH THIS WEEK'S BOUNDARY IN COMPARISON TO LAST
WEEK'S WHICH FEATURED MORE EASTERLY COMPONENT. KEPT POPS IN THE EAST
LATE WEDNESDAY AND WED NIGHT.
WE CAN THANK THE STRONG PAC JET SMASHING INTO THE PACIFIC NORTHWEST
FOR FINALLY DISLODGING THE PESKY CUTOFF LOW OVER THE UPPER
MISSISSIPPI RIVER VALLEY INTO THURSDAY AND THIS WEEKEND. INITIALLY
THE UPPER LOW WILL SLIGHTLY MOVE EAST...SUCH THAT SOME LIGHT UPSLOPE
SHOWERS WILL FORM ALONG SE WEST VA AS A STRONGER COLD FRONT CROSSES
ON THURSDAY NIGHT. THEN THE AFOREMENTIONED PAC JET WILL DELIVER A
SHORTWAVE WHICH WILL CATCH AND MERGE WITH THE LOW SUCH THAT SOME
CHILLY H85 VALUES CAN ARRIVE INTO SATURDAY MORNING. THE ECMWF IS
MOST AGGRESSIVE WITH THE STRENGTH OF THE COLD AIR AND TROUGH.
LOWERED MAX T A GOOD AMOUNT ON FRIDAY ACROSS SE WEST VA WITH
CAA...UPSLOPE WINDS/CLOUDS AND H85 TEMPS AROUND +6C. OVERNIGHT TEMPS
WILL NOT BE AS COLD AS THEY COULD BE SINCE THERE WILL BE SOME CLOUDS
AND DECENT WINDS.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 AM EDT TUESDAY...
ANOTHER LOW IS EXPECTED TO TRACK OVER PENNSYLVANIA SATURDAY. THIS
SYSTEM WILL BRING ANOTHER LOW CHANCE OF SHOWERS TO THE WEST AND VERY
LITTLE IN THE EAST.
THE VAST MAJORITY OF THE PERIOD LOOKS DRY WHILE TEMPERATURES GET
COOLER WITH EACH PASSING FEATURE. TEMPERATURES THIS WEEKEND WILL BE
BELOW NORMAL WITH SOME 30S POSSIBLE ACROSS THE MOUNTAINS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1235 PM EDT TUESDAY...
A WEAK COOL FRONT WILL SLOW TRAVEL EAST ACROSS PUR REGION THIS
AFTERNOON INTO TONIGHT. A WAVE ALONG THE FRONT IS SLOWING ITS
ADVANCE EASTWARD. MORE MVFR/IFR SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS FRONT. LYH AND DAN ARE THE MOST
LIKELY TO BE AFFECTED THIS AFT.
SOUTH TO SOUTHWEST SFC WINDS WILL INCREASE TO AROUND 10 KNOTS THIS
AFTERNOON. AS THE FRONT PUSHES EAST OF THE AREA TONIGHT...WINDS
WILL BECOME LIGHTER WHILE SKIES BECOME PARTLY CLOUDY. THERE IS
MODERATE CONFIDENCE OF AT LEAST MVFR GROUND FOG DEVELOPING FOR ALL
SITES. MODERATE CONFIDENCE OF IFR FOG IN MTN VALLEYS...MAINLY
AFFECTING LWB...BUT POSSIBLY AFFECTING BLF AND BCB.
A SLOWLY MOVING UPPER LEVEL LOW OVER THE UPPER MIDWEST BEGINS TO
FILL ON TUESDAY AND MOVES ACROSS THE GREAT LAKES BY THURSDAY. THIS
WILL CONTINUE THE THREAT OF AFTERNOON SHOWERS WEDNESDAY AND
THURSDAY...AND POSSIBLY LOW CLOUDS/FOG DURING THE OVERNIGHT
PERIODS WEDNESDAY NIGHT AND THURSDAY NIGHT. ANOTHER COLD FRONT MAY
BRING SOME UPSLOPE LOW CLOUDS TO NW SECTIONS OF THE FORECAST AEA
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/JJ/KK
NEAR TERM...JJ
SHORT TERM...KM
LONG TERM...RCS
AVIATION...JJ/KK
Hazardous weather outlook, Sep 27, 11:27 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT TUE SEP 27 2011
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-281630-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1227 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
MUCH COLDER AIR WILL SURGE INTO THE AREA OVER THE WEEKEND. THIS
MAY RESULT IN FROST AND/OR FREEZE CONDITIONS ESPECIALLY ACROSS THE
VALLEYS EARLY SUNDAY AND MONDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-281630-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1227 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A THREAT OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON.
STRONGER STORMS COULD BRING DAMAGING WIND GUSTS OR LARGE HAIL...IN
ADDITION TO LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 27, 7:18 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 AM EDT TUE SEP 27 2011
NCZ005-006-VAZ034-043>046-058-059-271315-
APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
818 AM EDT TUE SEP 27 2011
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BEDFORD...
CAMPBELL...CASWELL...CHARLOTTE...HALIFAX...HENRY...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...
AT 814 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTH OF GRETNA TO 5 MILES EAST OF CHATHAM TO 8 MILES SOUTH OF
REIDSVILLE...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR HURT...ALTAVISTA...RINGGOLD...AND MT AIRY
AROUND 825 AM...HODGES...CODY...JERICHO...AND RIDGEWAY AROUND 830
AM...GLADYS AND AND LONG ISLAND AROUND 835 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
3654 7873 3654 7913 3630 7914 3624 7963
3626 8002 3682 7971 3687 7963 3706 7959
3714 7967 3729 7865 3720 7869 3715 7859
3715 7853 3708 7844
KKLocal storm report, Sep 27, 8:32 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 AM EDT TUE SEP 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG 3 NNW FERRUM 36.96N 80.04W
09/26/2011 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ON FERRUM MOUNTAIN ROAD.
&&
JHSpecial weather statement, Sep 27, 8:38 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EDT TUE SEP 27 2011
NCZ006-271430-
CASWELL NC-
938 AM EDT TUE SEP 27 2011
...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY...
AT 935 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF JERICHO...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TOPNOT AROUND 945 AM...HAMER AROUND 950 AM...
LEASBURG AROUND 955 AM AND SEMORA AROUND 1005 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3633 7947 3654 7918 3654 7913 3632 7914
3624 7926 3624 7936
JHSpecial weather statement, Sep 27, 12:10 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT TUE SEP 27 2011
VAZ059-271815-
CHARLOTTE VA-
110 PM EDT TUE SEP 27 2011
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...
AT 107 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
KEYSVILLE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR KEYSVILLE AROUND 120 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7848 3679 7857 3680 7857 3691 7870
3714 7852 3712 7850 3711 7850 3709 7848
3708 7844 3705 7844
JHThunderstorm Wind, Charlotte
- When
- September 27, 12:41 PM EST
- Where
- Charlotte County, 1.1 mi W of Wallaces Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.950, -78.500
Thunderstorm winds blew a tree down on Highway U.S. 360 south of Keysville. Very moist soil conditions have also helped to contribute to the tree falling. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- September 27, 12:45 PM EST
- Where
- Charlotte County, 1.2 mi SSW of Keysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 37.035, -78.490
Thunderstorm winds down two tree on Route 772. Very moist soil conditions may have contributed to the falling trees. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347516, 347517.